Alert archive / Texas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 107, NWS Amarillo, TX

June 4, 2002Collingsworth County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Jun 4, 2002, 12:33 PM CDT for Collingsworth County, Texas. It was in force for 57 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 4, 2002, 12:33 PM CDT (17:33 UTC)
Expired
Jun 4, 2002, 1:30 PM CDT
In force
57 min
Issued by
NWS Amarillo, TX
Area
Counties, with a storm outline in the text

County Collingsworth County, TX

The radar

The Amarillo radar (KAMA), 128 km from the middle of the area, began a volume at 17:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 4, 1:19 PM CDTHail 0.88Wellington, TX

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 5.6 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2002-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4073 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2002-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 159 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4073 J/kg
Mixed-layer CIN
-99 J/kg
Mixed-layer LCL
958 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
159 m²/s²
0-3 km storm-relative helicity
216 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

224 
WUUS54 KAMA 041733
SVRAMA
TXC087-041830-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
1232 PM CDT TUE JUN 4 2002

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  COLLINGSWORTH COUNTY IN THE TEXAS PANHANDLE

* UNTIL 130 PM CDT

* AT 1232 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 9 MILES SOUTHWEST OF QUAIL...OR ABOUT 16 MILES
  WEST OF WELLINGTON...MOVING NORTHEAST AT 40 MPH.

* SOME LOCATIONS AFFECTED BY THE STORM INCLUDE...
  WELLINGTON...SAMNORWOOD...QUAIL...LUTIE AND DOZIER

LARGE HAIL UP TO THE SIZE OF QUARTERS...DAMAGING WINDS...AND 
TORRENTIAL RAINS ARE EXPECTED WITH THIS STORM. TAKE COVER IN A 
SUBSTANTIAL SHELTER.

LAT...LON 3517 10054 3476 10054 3475 10001 3517 10001

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 7:45 AM CDT, 4 hours 48 minutes earlier.

Area forecast discussion, Jun 4, 7:45 AM CDT, 4 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
745 AM CDT TUE JUN 4 2002

ZONES UPDATED TO REFLECT THE IMMINENT FRONTAL PASSAGE.

08
================================================================
430 AM CDT TUE JUN 4 2002

UPPER LEVEL LOW PRESSURE SYSTEM WAS CENTERED OVER SOUTHEAST ARIZONA
EARLY THIS MORNING WHILE A COLD FRONT EXTENDED ACROSS A LINE FROM
CLAYTON TO DODGE CITY. THE UPPER LEVEL SYSTEM WILL TRACK TOWARDS THE
PANHANDLE REGION...AND MAY HAVE A SLOWING AFFECT ON THE COLD FRONTS
SOUTHWARD PROGRESSION. THE POSITIONING OF THESE FEATURES...ESPECIALLY
AT PEAK HEATING TODAY...WILL DETERMINE WHERE THE HEAVIEST
CONCENTRATION OF SHOWER AND THUNDERSTORMS WILL OCCUR. CURRENT
THINKING POINTS TOWARDS THE NORTHERN ZONES TODAY AND THE SOUTHERN
ZONES OVERNIGHT AS THE DEEP LAYER SHEAR AND FRONTAL CONVERGENCE PLAY
A BIG PART IN SUSTAINED CONVECTION. STEERING WINDS STILL INDICATE
THAT THIS SLOW-MOVING ACTIVITY COULD LEAD TO SUBSTANTIAL RAINFALL.
SINCE THE GROUND OVER THE MAJORITY OF THE AREA IS RELATIVELY DRY...
ANY FLASH FLOODING SHOULD ONLY BE ISOLATED.

THE UPPER LEVEL SYSTEM LIFTS EAST OF THE AREA BY LATE WEDNESDAY...
FOLLOWED BY SURFACE RIDGING. SKIES WILL GRADUALLY CLEAR WHILE
TEMPERATURES HOVER THE NORM THROUGH THURSDAY. UPPER LEVEL RIDGE
BUILDS OVER THE SOUTHERN PLAINS FRIDAY THROUGH SATURDAY...SO
TEMPERATURES SHOULD WARM. COLD FRONT RUSHES ACROSS THE PANHANDLE
REGION ON SUNDAY...ATTEMPTING TO INITIATE ANOTHER ROUND OF RAIN.

FCSTID = 8

AMARILLO    84 58 75 52 /  40 60 30
BEAVER      76 55 77 52 /  70 50 20
BOISE CITY  75 52 72 49 /  60 60 20
BORGER      82 58 75 51 /  50 60 20
BOYS RANCH  81 56 73 51 /  40 60 30
CANYON      85 59 76 53 /  40 60 30
CLARENDON   87 63 79 56 /  50 70 30
DALHART     78 54 73 50 /  50 60 20
GUYMON      76 54 75 50 /  60 60 20
HEREFORD    86 59 76 53 /  30 60 30
LIPSCOMB    83 61 77 54 /  60 60 20
SHAMROCK    88 65 79 59 /  50 70 30
WELLINGTON  89 66 80 59 /  50 70 30

.AMA...
TX...NONE.
OK...NONE.

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 6:55 PM CDTSevere Thunderstorm WarningAMAOldham65 min

Nearby

Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.